Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 113, NWS Wilmington, NC

July 13, 2003Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 13, 2003, 5:11 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:11 PM EDT (21:11 UTC)
Expired
Jul 13, 2003, 6:15 PM EDT
In force
64 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS52 KILM 132111
SVRILM
NCC017-155-132215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL ABOUT 
  3 MILES EAST OF LUMBERTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SMITHS AROUND 515 PM
   TOLARSVILLE AROUND 520 PM
   TAR HEEL AROUND 525 PM
   WHITE OAK AROUND 530 PM
   AMMON AROUND 540 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3465 7909 3450 7897 3479 7799 3523 7838

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN JUL 13 2003

PUBLIC: CONVECTION ALL AROUND THIS AFTERNOON...BUT EXPECTING THINGS
TO FEEL IN LATE AFTERNOON INTO TONIGHT AS SHORTWAVE LIFTS NNE FROM
SC. TROUGH TO W ALSO AIDING IN FOCUSING MOISTURE THIS AFTERNOON.

E COAST TROUGH WILL PERSIST INTO TUE AND THEN LIFT TO N OF THE AREA.
MORE OF THE SAME AS SERIES OF SHORTWAVES ROUND THE BASE OF THE
TROUGH. TWO MAJOR SHORTWAVES IDENTIFIED BY MODELS COMING UP THE
COAST...FIRST ONE PASSING BY THE AREA TONIGHT...THEN MON AFTN.

WENT WITH MENTION OF HEAVY RAIN TONIGHT AND ON MONDAY GIVEN
PRECIPITABLE WATERS...GULF CONNECTION PER SATELLITE...AND HISTORY.

ON TUE...TROUGH BEGINS TO LIFT OUT...BUT STILL MODELS BRINGING ONE
LAST SHORTWAVE UP THE COAST. HELD POPS TO GOOD CHANCE AS DRIER AIR
TRIES TO WORK ITS WAY INTO AREA BY AFTERNOON.

PUBLIC (WED - SUN):  GFS PROGS LONG WAVE OHIO RIVER VALLEY TROUGH
WILL LIFT NE WED...WITH UPPER LEVEL FLOW TURNING NW AND DEEP
MOISTURE CUT OFF ABOVE ABOUT 700 MB...FOR DIURNAL CHANCE POPS.
OTHERWISE LITTLE CHANGE IN TEMPERATURE...SURFACE DEW POINT...OR
LIGHT S-SW SURFACE WIND.

MARINE: A TREMENDOUS AMOUNT OF SHOWERS AND THUNDERSTORMS ALL DAY
SEAWARD FROM ABOUT 35 NM...BUT NOT MUCH ACROSS COASTAL WATERS.
EXPECT COASTAL WATERS WILL BEGIN TO FILL IN NEXT FEW HOURS AS WELL.
CURRENTLY S WIND 15 TO 20 KT AND SEAS OF 3 TO 4 FT. WILL CONTINUE TO
MENTION HIGHER WIND AND SEAS IN NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND ON MON. WINDS AND SEAS BELOW ADVISORY CRITERIA.

MARINE (WED - FRI): WITH BERMUDA RIDGING CONTINUING TOWARD GA...
WINDS AND SEAS WILL CONTINUE WITH A SOUTHERLY COMPONENT BELOW
ADVISORY CRITERIA.

PRELIMINARY NUMBERS...
ILM 074/086 073/086 7775
LBT 072/086 071/087 7775
FLO 071/086 071/088 7775
MYR 074/084 072/084 7775

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 12 hours 11 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH PERIODS OF WIDESPREAD
RAIN WILL AFFECT THE EASTERN CAROLINAS TODAY. RAINFALL AMOUNTS OF AN
INCH OR TWO ARE POSSIBLE FROM SOME OF THE STRONGER THUNDERSTORMS.
SUCH HEAVY RAINS COULD CAUSE PONDING OF ROADWAYS AND FLOODING OF LOW
LYING AND POORLY DRAINED AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.